New Hampshire, 2018

Tornadoes in New Hampshire, May 4, 2018

May 4, 2018 · NWS GYX · 3 events in 3 counties and zones

An EF-1 tornado touched down just east of the Vermont border in southwestern New Hampshire during the evening of May 4 and moved rapidly to the east-northeast. The first observed damage in New Hampshire was in North Walpole in northern Cheshire County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An EF-1 tornado touched down just east of the Vermont border in southwestern New Hampshire during the evening of May 4 and moved rapidly to the east-northeast. The first observed damage in New Hampshire was in North Walpole in northern Cheshire County. The tornado then moved through the southeastern corner of Charlestown, and the towns of Langdon, Acworth, Lempster, Bradford, Warner, and Webster. The last observed damage was near Route 127 in Webster. Total track length was about 38.5 miles with a maximum width of about 300 yards. The tornado was rated E-F1 based on the damage in the Town of Warner where winds were estimated to have gusted to 90 to 100 mph.

This was the 2nd longest tornado recorded in New Hampshire history and also the 2nd earliest tornado in New Hampshire since records started in 1950.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at May 4, 7:42 PM EST, 36 minutes earlier.

Area forecast discussion, May 4, 7:42 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Gray ME
842 PM EDT Fri May 4 2018

.SYNOPSIS...
Low pressure over the Great Lakes will move north and east
through tonight...with an attendant cold front passing through
northern New England. This will bring the threat for showers and
strong to severe thunderstorms this evening before strong
westerly winds bring cooler and much drier air to the region for
the day on Saturday. The dry weather will be short-lived however
as low pressure over the Mid Atlantic region moves north and
east towards New England on Sunday spreading rain back into the
area through Monday before high pressure returns for the middle
of next week with dry weather and seasonably mild temperatures.

&&

.NEAR TERM /TONIGHT/...
845PM UPDATE...
Have locally expanded the Severe Thunderstorm Watch for all of
northern and western New Hampshire as much of the state may
eventually be under a Severe Thunderstorm Warning. Line of
convection is approaching the area now, though it is expected to
weaken as it moves eastward into a more stable air mass. Heavy
rain from thunderstorms may combine with snow melt to produce
flash flooding a little more easily than normal, so we will be
alert for this threat as well. Further forecast updates this
evening will be more sporadic than usual due to greater focus on
immediate severe thunderstorm and flash flooding threats.

645PM UPDATE...
Have updated the forecast after the Severe Thunderstorm Watch
has been issued. The best chance of thunderstorms tonight looks
like it will be with the frontal passage as a line of storms has
developed over in New York state and is moving east. There could
be a few supercells developing ahead of the line in southwest
New Hampshire where instability is better, but for the moment,
the rest of Maine is being dominated by a cold onshore flow with
some fog. Temperatures already dropping into the low 50s and
upper 40s along the coast, and have lowered temperatures here.
Will see a wind shift later tonight as the front goes through
which will clear out the fog and warm temperatures here just a
bit.

ORIGINAL DISCUSSION...
Isolated Severe Storms Possible this Evening...then Strong
Winds Likely after Midnight...

Challenging forecast in the near term with 996 mb surface low
over Lake Huron pulling to the north and east. Ahead of this
feature...a warm front is draped across the northeastern United
States with warm southwesterly winds bringing temperatures into
the lower 80s across southern NH...while backed low level flow
and cooler readings exist to the north...with even a few 50s
holding on over far northern areas. Concerns through tonight are
multi-faceted with first concern surrounding severe weather
potential through this evening as impressive mid and upper
level jet streaks arrive from the west...but QG forcing for
ascent building dramatically in a gradually destabilizing
airmass. Examining recent HRRR runs...the HREF and 3km NAM and
High Res window runs suggest that our thunderstorm potential
continues to be delayed...focusing more on convection now over
the eastern Great Lakes that is racing east. This line is not
only near the surface cold front...but also...cooling in the mid
levels...allowing for much more favorable low and mid level
lapse rates. Do expect some showers and possibly a thunderstorm
ahead of this area...but expect this activity to be isolated
and...given limited instability...not severe. Best window for
convective activity is now looking to be between 6 and
11pm...immediately ahead of the cold front...as upstream
convection begins to decay given weakening instability...with
this decay compensated for to some degree by the improving
forcing. Given the synoptic setup...enough instability would
really allow for any severe weather threat /TORs included/ given
good hodograph turning and impressive 0-3km and 0-6km shear.
However...do have significant concerns about the destabilization
potential...so at this time see only an isolated severe
threat...particularly over NH.

The next threat is wind...as low pressure tracks just north of
the region overnight. H9 flow increases to 50kts...with
impressive cold air advection and some isallobaric assistance
compensating to some degree the stabilizing influence of the
time of night. Statistical guidance points to near advisory
level wind gusts with model profiles indicating that we will
maintain a mixed layer reaching near 50kts aloft. Thus...expect
over the terrain of NH and western Maine that gusts over 45 mph
will be likely for a 3-6 hour period after midnight and have
issued a wind advisory as a result.

Temperatures fall into the 40s and 50s from north to south under
robust cold advection after midnight.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
Dry northwesterly flow aloft bring PWATs back to seasonably dry
readings with dewpoints falling through the 30s during the day.
While the gradient will be weakening...westerly winds will
still likely be in the 15-25 mph range...which will likely bring
us near red flag conditions over portions of the area. Will
have to keep an eye on this depending on how much rain we
receive tonight. T8s remain in the +3 to +6C range which...with
some downslope assistance should allow highs south of the
mountains into the lower 70s with 60s to the north.

Saturday night...mid level flow begins to back ahead of next
shortwave over the southeastern United States...with top down
saturation bringing and increase in upper and mid-level
cloudiness during the overnight. Despite the drier airmass...the
increase in clouds should keep temperatures from falling much
further than the night previous with lower 50s expected over
southern NH and extreme SW ME with lows in the 40s elsewhere.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The deterministic model solutions are in decent agreement on the
long wave pattern through late next week. We begin the period
with northern stream shortwave energy over the upper Great Lakes
and a southern stream impulse over the Tennessee
Valley...sliding eastward. At the surface...low pressure will
pass southeast of Cape Cod late Sunday and Sunday Night and will
brush the area with clouds and perhaps a few showers.
Meanwhile...the northern stream impulse will shear out into the
Maritimes by early Monday and drive a cold front south across
New england Sunday Night and early Monday accompanied by clouds
and a few showers. Behind the departing northern stream
disturbance...high pressure and dry air will build into the
region for Monday and Tuesday. By early Wednesday... a moisture
starved backdoor front will briefly sag south and west into the
forecast area with a few clouds. This boundary washes out as it
meanders back north on Wednesday. For the remainder of the work
week...we become increasingly unsettled as both northern and
southern stream disturbances traverse the northeast CONUS.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term...

Summary: A strong cold front will bring showers and
thunderstorms this evening with strong winds in its wake and
improving conditions as high pressure pushes towards the region
on Saturday.

Restrictions: Expect IFR stratus to impact PWM/RKD/AUG...with
VFR dominating elsewhere. Area of showers and thunderstorms in
the 21-05Z timeframe could bring local MVFR and IFR
restrictions...particularly to LEB/HIE. VFR expected for the day
Saturday.

Winds: Southerly winds 10kts this afternoon become southwesterly
and strengthen 10g18kts this evening ahead of the front before
shifting west and sharply increasing to 20-25g30-35kt with gusts
over 40kts not out of the question. Winds diminish Saturday
morning generally 12g20kts.

Thunder: Isolated thunder possible particularly NH terminals
with a severe storm not out of the question. Primary threat from
any severe storms will be damaging winds.

LLWS: 1.5kft winds increase to 40kts this evening ahead of
potent cold front with LLWS expected until the frontal passage
which occurs towards midnight.

Long Term...

Sun PM - Mon AM...areas of MVFR in -shra.

&&

.MARINE...
Short Term...Have issued gale warnings for the outer waters as
westerly winds rapidly strengthen behind the departing cold
front late tonight with winds gradually subsiding during the day
on Saturday. SCAs in the bays with a few gusts near gale force
possible.

Long Term...

Mon - Tue...SCA's are psb...especially outside the bays.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Wind Advisory from midnight tonight to 8 AM EDT Saturday for
     MEZ007>009-012>014.
     Beach Hazards Statement from Saturday morning through Saturday
     evening for MEZ023>028.
NH...Wind Advisory from midnight tonight to 8 AM EDT Saturday for
     NHZ001>009-011-015.
     Beach Hazards Statement from Saturday morning through Saturday
     evening for NHZ014.
MARINE...Small Craft Advisory until 8 PM EDT Saturday for ANZ151-153.
     Gale Warning from 10 PM this evening to 10 AM EDT Saturday for
     ANZ150-152-154.

&&

NEAR TERM UPDATE...Kimble
SHORT TERM...Arnott
LONG TERM...Schwibs
AVIATION...Arnott/Schwibs
MARINE...Arnott/Schwibs
Hazardous weather outlook, May 4, 7:40 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
840 PM EDT Fri May 4 2018

MEZ018>022-NHZ010-013-060045-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Strafford-Interior Rockingham-
840 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Thunderstorms are possible tonight as a cold front moves through.
Some storms could contain strong wind gusts.

Behind the front, winds will gust to 40 to 45 MPH for a time early
this morning, before decreasing during the day Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-060045-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
840 PM EDT Fri May 4 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY THROUGH
SATURDAY EVENING...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Tonight.

...Severe Thunderstorms Possible this Evening...

Areas of fog are expected along the coast which could be locally
dense. Fog should disperse after the cold front moves through shortly
after midnight.

Thunderstorms are possible tonight as a cold front moves through.
Some storms could contain strong wind gusts.

Behind the front, winds will gust to 40 to 45 MPH for a time early
this morning, before decreasing during the day Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-NHZ004-006-060045-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Carroll-
Southern Carroll-
840 PM EDT Fri May 4 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Tonight.

Thunderstorms are possible tonight as a cold front moves through.
Some storms could contain strong wind gusts.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ001>003-005-007>009-011-015-060045-
Northern Coos-Southern Coos-Northern Grafton-Southern Grafton-
Sullivan-Merrimack-Belknap-Cheshire-Western And Central Hillsborough-
840 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY...
...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ012-060045-
Eastern Hillsborough-
840 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 77 IN EFFECT UNTIL 2 AM EDT SATURDAY...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150-152-154-060045-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
840 PM EDT Fri May 4 2018

...GALE WARNING IN EFFECT UNTIL 10 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ151-153-170-172-174-060045-
Penobscot Bay-Casco Bay-
Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm-
Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm-
840 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

A few strong to possibly severe thunderstorms are possible this
evening ahead of an approaching cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 4, 7:46 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Gray ME
846 PM EDT FRI MAY 4 2018

MEZ007-008-050115-
Northern Oxford-Northern Franklin-
846 PM EDT FRI MAY 4 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN OXFORD AND
NORTHWESTERN FRANKLIN COUNTIES...

At 845 PM EDT, radar indicated a line of strong thunderstorms was
located along a line extending from 20 miles southwest of Jackman to
7 miles south of Coburn Gore to 16 miles northeast of Dixville.
Movement was east at 70 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Eustis, Coburn Gore, Rangeley, Carrabassett Valley, Dallas
Plantation, Upper Cupsuptic, Tim Pond, Davis, Lynchtown, Alder
Stream, Merrill Strip, Wyman, Chain Of Ponds, Lower Cupsuptic, Coplin
Plantation, Stetsontown, Skinner, Jim Pond, Kibby and Lang.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4514 7042 4517 7031 4511 7029 4512 7024
      4507 7029 4498 7106 4515 7107 4528 7099
      4533 7095 4524 7090 4524 7084 4525 7084
      4537 7080 4540 7082 4543 7077 4538 7064
      4543 7063 4551 7072 4559 7066 4561 7053
TIME...MOT...LOC 0045Z 255DEG 59KT 4550 7063 4527 7077 4503 7104

Legro

The radar

The Albany radar (KENX), 146 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Cheshire

When
May 4, 8:18 PM EST to 8:19 PM EST
Where
Cheshire County, 0.9 mi WSW of North Walpole to 0.35 mi NNW of North Walpole
Rating
EF0
Path length
0.97 mi
Path width
100 yd
Continued into
Sullivan, Nh (GYX)
Reported by
Local Official
Coordinates
43.146, -72.447

A tornado touched down in northern sections of North Walpole and moved rapidly to the east-northeast.

Tornado, Sullivan

When
May 4, 8:19 PM EST to 8:38 PM EST
Where
Sullivan County, 1.97 mi SSE of South Charlestown to 2.8 mi NNW of East Washington
Rating
EF0
Path length
20.38 mi
Path width
100 yd
Continued into
Merrimack, Nh (GYX)
Reported by
NWS Storm Survey
Coordinates
43.155, -72.432

A tornado that touched down in northern North Walpole raced across southern Sullivan county at about 60 mph. The tornado crossed through Charlestown, Langdon, Acworth, Lempster, and Washington before heading into Merrimack County.

The girls softball team at Fall Mountain Regional High School was trapped for about an hour when large trees blocked the access road to the school.

Tornado, Merrimack

When
May 4, 8:38 PM EST to 8:55 PM EST
Where
Merrimack County, 2.38 mi SSW of Box Corner to 1.62 mi WSW of Dingit Corner
Rating
EF1
Path length
16.2 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
43.237, -72.043

A tornado that touched down in northern North Walpole raced east-northeast at about 60 mph across southern Sullivan County and into Merrimack County. The tornado crossed through Bradford and Warner with intermittent damage observed before lifting off in the Town of Webster. The most severe damage was observed in the Town of Warner.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2018Every state in 2018This day in weather historyThe tornado archive for New Hampshire, 2018Warnings in New Hampshire, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759670, 759673, 759676.